Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Amarillo, TX

June 5, 2003Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2003, 3:57 PM CDT for Sherman County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 3:57 PM CDT (20:57 UTC)
Expired
Jun 5, 2003, 5:00 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 052057
SVRAMA
TXC421-052200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF STRATFORD...MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STRATFORD

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3650 10216 3620 10162 3607 10162 3606 10186
          3630 10215

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:15 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 5, 11:15 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT THU JUN 05 2003

MORNING ANALYSIS SHOWED THE UPPER LEVEL SYSTEM OVER THE NORTHERN HIGH
PLAINS...WORKING SOUTHWARD. UNTIL THEN...NEW CONVECTION WILL BE
ELEVATED DUE TO THE CAPPING INVERSION...ESPECIALLY OVER THE SOUTH.
MODIFIED THE POPS TO INDICATE NUMEROUS OVER THE NORTH AND SCATTERED
COVERAGE SOUTH. OTHERWISE...NO SIGNIFICANT CHANGES NEEDED.

FCSTR ID = 08
========================================================
345 AM CDT THU JUN 05 2003

LOOKS LIKE ANOTHER WET DAY AND NIGHT SHAPING UP FOR PNHDLS AS
PERSISTENT NW FLOW ALOFT CONTINUES. PRECIP ON RADAR AT THIS TIME
MAINLY DUE TO COMBINATION OF WEAK LIFT AND UPSLOPE LOW LEVEL FLOW.
THERE SHOULD BE A BRIEF LULL IN PRECIP LATER THIS MORNING BEFORE
REFIRING AGAIN LATER THIS AFTN AS ANOTHER RATHER VIGOROUS SHORTWAVE
TROF HEADS SEWD FROM THE ROCKIES AND THRU THE FCST AREA BEFORE 12Z
FRI. AT THE SAME TIME...A WEAK COLD FRONT IS EXPECTED TO PUSH SWD
ACROSS FCST AREA AS WELL. THESE FEATURES COUPLED WITH PLENTY OF
MOISTURE AND LOW LVL UPSLOPE FLOW SHOULD RESULT IN ANOTHER ROUND OF
TSTMS LATER THIS AFTN AND EVENING. SVR THREAT HAS BEEN TRIMMED BACK
TO ONLY INCLUDE ROUGHLY WRN HALF OF THE AREA...AND MAY BE MITIGATED
SOMEWHAT BY LACK OF DAYTIME HEATING IF CLOUDS DO NOT BREAK. THUS...
DO NOT PLAN ON MENTIONING IT IN UPCOMING ZONE PCKG. HOWEVER...HEAVY
RAIN WILL ONCE AGAIN POSE A THREAT AND WILL HOIST A FLASH FLOOD WATCH
FOR THE ENTIRE AREA FOR TODAY AND TNGT. REFER TO QPFERD AND DAY 1 QPF
FOR MORE INFO. TEMPS TO BE HELD DOWN AGAIN TODAY THANKS TO PRECIP...
UPSLOPE FLOW...AND CLOUD COVER.

SHORTWAVE TROF AXIS SHOULD BE E OF PNHDLS BY EARLY FRI WITH
SUBSIDENCE BEHIND...SO HAVE REMOVED PRECIP CHC FOR FRI AND LEFT
SLGT CHC IN FRI NIGHT IN THE EVENT MORE STORMS MOVE ESEWD TOWARDS
THE AREA FROM THE MOUNTAINS.

FOR SATURDAY AND SAT NIGHT...LOOKS LIKE ANOTHER STRONG SHORTWAVE TROF
TO TRACK ESEWD TOWARDS AND THRU SCNTRL HIGH PLAINS ALONG WITH THE
ATTENDANT COLD FRONT. WILL CONTINUE WITH SLGT CHC SAT...AND
MODERATE CHC SATURDAY NIGHT. THIS SYSTEM SHOULD BE E OF THE AREA BY
EARLY SUN WITH COOL SFC HIGH BUILDING IN FROM THE N AND NW. DRIER
AIR EXPECTED TO ADVECT INTO THE REGION WITH NO POPS.

LATEST MEDIUM RANGE MODELS TRY TO SUGGEST THAT THE OVERALL FLOW MAY
BECOME A BIT MORE WESTERLY OR SWRLY NEXT WEEK. THIS WOULD RESULT IN
A REDEVELOPMENT OF LEESIDE TROF...WARMER TEMPS...AND LESS IN THE
WAY OF PRECIP. PREVIOUS PCKG COVERS THIS WELL IN EXTENDED PERIODS
AND HAVE RETAINED THESE IDEAS. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    70 51 76 54 / 70 60 10 20
BEAVER      67 49 75 56 / 70 60 10 20
BOISE CITY  67 47 75 52 / 70 60 10 20
BORGER      69 51 76 55 / 70 60 10 20
BOYS RANCH  70 49 76 54 / 70 60 10 20
CANYON      72 51 77 54 / 70 60 10 20
CLARENDON   72 56 77 57 / 70 60 10 20
DALHART     68 47 76 52 / 70 60 10 20
GUYMON      67 48 75 54 / 70 60 10 20
HEREFORD    72 51 77 53 / 70 60 10 20
LIPSCOMB    68 53 76 56 / 70 60 10 20
PAMPA       69 53 76 55 / 70 60 10 20
SHAMROCK    70 58 77 57 / 70 60 10 20
WELLINGTON  71 59 77 58 / 70 60 10 20

.AMA...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>020.
OK...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>003.

ANDRADE
Hazardous weather outlook, Jun 5, 1:00 PM CDT, 2 hours 57 minutes before
OKZ001>003-TXZ001>020-061100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE WESTERN PORTIONS OF THE TEXAS PANHANDLE. THE SLIGHT
RISK AREA IS SOUTH AND WEST OF A LINE FROM TEXLINE...TO DUMAS...TO
JUST EAST OF AMARILLO. THE MAIN THREAT IN THIS AREA WILL BE DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE EARLY IN THE EVENT...SO TORNADOES ARE A THREAT AS
WELL. AN APPROACHING UPPER LEVEL DISTURBANCE...AND NUMEROUS OUTFLOW
BOUNDARIES...WILL HELP FOCUS ACTIVITY DURING THE LATE AFTERNOON AND
NIGHT HOURS. ELSEWHERE...GENERAL THUNDERSTORMS...SOME CONTAINING
HEAVY RAINFALL...WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN FOR SATURDAY
ACROSS THE EASTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES.
DAMAGING WINDS...HEAVY RAINFALL...AND LARGE HAIL WILL BE
THE PRIMARY SEVERE WEATHER THREATS.  THERE IS THE POTENTIAL
FOR THUNDERSTORMS TO PERSIST THROUGH SUNDAY. THESE THUNDERSTORMS WILL
HAVE THE POSSIBILITY OF BECOMING SEVERE...AS WELL THE CONTINUED
POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY LATE THIS AFTERNOON
AND OVERNIGHT. SPOTTER ACTIVATION MAY AGAIN BE NECESSARY ON SATURDAY
AND SUNDAY.

FOX

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:34 PM CDTSevere Thunderstorm WarningAMAOldham26 min
Jun 4, 7:44 PM CDTFlash Flood WarningAMADeaf Smith3 hr
Jun 4, 7:49 PM CDTSevere Thunderstorm WarningAMAPotter, Randall56 min
Jun 4, 8:02 PM CDTFlash Flood WarningAMARandall3 hr
Jun 5, 4:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
Jun 5, 5:32 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
Jun 5, 5:52 PM CDTSevere Thunderstorm WarningAMAOldham53 min
Jun 5, 6:13 PM CDTSevere Thunderstorm WarningAMAHemphill62 min
Jun 5, 6:25 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall50 min
Jun 5, 6:32 PM CDTSevere Thunderstorm WarningAMALipscomb43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.